Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 28, 2011, 1:46 PM PDT for San Diego County, California. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 1:46 PM PDT (20:46 UTC)
- Expired
- Aug 28, 2011, 2:15 PM PDT
- In force
- 29 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:20 PM PDT | TSTM WND GST 56 | 4 Sse Warner Springs, CA | SDGE EWNSD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -740 J/kg
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
599
WUUS56 KSGX 282046
SVRSGX
CAC073-282115-
/O.NEW.KSGX.SV.W.0012.110828T2046Z-110828T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 215 PM PDT
* AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH AND HAIL TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED
11 MILES EAST OF PALOMAR MOUNTAIN...OR 19 MILES NORTHWEST OF
BORREGO SPRINGS...DRIFTING SLOWLY SOUTH AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RANCHITA...WARNER SPRINGS AND OAK GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3319 11650 3313 11661 3324 11673 3326 11680
3336 11686 3343 11679 3343 11664 3343 11651
3332 11651
TIME...MOT...LOC 2044Z 052DEG 3KT 3336 11665
$$
MOKER/SMALL1 follow-up statement
622
WWUS56 KSGX 282108
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT SUN AUG 28 2011
CAC073-282115-
/O.CON.KSGX.SV.W.0012.000000T0000Z-110828T2115Z/
SAN DIEGO CA-
208 PM PDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR NORTH CENTRAL SAN DIEGO COUNTY...
AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WARNER SPRINGS AND
WAS NEARLY STATIONARY.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
MOUNTAIN AND OAK GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3319 11650 3313 11661 3324 11673 3326 11680
3336 11686 3343 11679 3343 11664 3343 11651
3332 11651
TIME...MOT...LOC 2107Z 052DEG 3KT 3335 11667
$$
MOKER/SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:10 AM PDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 28, 9:10 AM PDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 910 AM PDT SUN AUG 28 2011 .SYNOPSIS... ONE LAST REALLY HOT AND MUGGY DAY...AS HIGH PRESSURE REMAINS OVER THE REGION. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE MOUNTAINS AND DESERTS. A TROUGH OF LOW PRESSURE WILL THEN DIG OVER THE WEST COAST THIS WEEK...BRINGING COOLER AND DRIER CONDITIONS TO THE REGION AS WELL AS THE RETURN OF THE MARINE LAYER. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW THE FOUR CORNERS HIGH PRESSURE SYSTEM EXTENDING BACK OVER SOUTHERN CALIFORNIA THIS MORNING...AS AN UPPER LEVEL LOW TRIES TO LIFT ACROSS OREGON. MEANWHILE...THE VISIBLE IMAGERY CLEARLY SHOWS A RESULTING CIRCULATION CENTER OF AN MCS COMPLEX ALONG THE CALIFORNIA AND ARIZONA BORDER THIS MORNING...WHICH MOVED ACROSS SOUTHERN ARIZONA LAST NIGHT. THE OUTFLOW BOUNDARY FROM THIS COMPLEX BROUGHT SOME BLOWING DUST AND SAND TO THE SAN DIEGO COUNTY DESERTS AND COACHELLA VALLEY DURING THE OVERNIGHT HOURS. ALTHOUGH VISIBILITIES ARE IMPROVING...THESE AREAS ARE QUITE HAZY THIS MORNING...WITH A LAYER OF DUST STILL IN THE AIR BEING REPORTED AT IMPERIAL. THEREFORE...HAVE UPDATED THE FORECAST THIS MORNING TO ADD SOME HAZY TO THESE AREAS. ELSEWHERE THROUGH...SKIES ARE CLEAR...EVEN THOUGH THERE ARE SOME HINTS OF THE MARINE LAYER CREEPING NORTHWARD ALONG BAJA ALMOST TO SAN DIEGO...WHICH MAY HELP MODERATE TEMPERATURES ALONG THE COAST TODAY. OTHERWISE...TEMPERATURES ARE ALSO RUNNING WITHIN A COUPLE OF DEGREES OF WHERE THEY WERE AT THIS TIME YESTERDAY. THE 12Z KNKX SOUNDING DOES NOT SHOW MUCH IF ANY COOLING BELOW 850 MBS...AND THE 12Z NAM ALSO SHOWS 850 MBS TEMPERATURES SIMILAR TO YESTERDAY. THEREFORE...HAVE ALSO DECIDED TO UPDATE THE TEMPERATURES FOR TODAY AS WELL...AS WARMING MOST LOCATIONS SUCH THAT THEY WILL BE SIMILAR TO OR THE SAME AS THEY WERE YESTERDAY. THE 12Z KNKX SOUNDING ALSO SHOWS PW VALUES AT 1.65 INCHES...WITH QUITE A BIT OF INSTABILITY FORECAST FOR THIS AFTERNOON. THEREFORE...EXPECT ONE MORE DAY OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS TODAY. STILL BELIEVE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WITH THE HEAVY RAIN...HAIL...GUSTY WINDS...AND LOCALIZED FLOODING. OTHERWISE...EXPECT DRIER AND COOLER CONDITIONS TO START DEVELOPING OVER THE REGION COME MONDAY...AS A TROUGH OF LOW PRESSURE STARTS TO FLATTEN THE RIDGE AND SHIFT IT TO THE EAST. FOR THE MOST PART...CONDITIONS WILL STILL BE HOT...BUT JUST NOT AS HOT ON MONDAY. BY TUESDAY THOUGH...THIS TROUGH WILL DIG ALONG THE WEST COAST...WITH EVEN GREATER COOLING TAKING PLACE. THE MARINE LAYER WILL ALSO REDEVELOP ALONG THE COAST...HELPING MODERATE TEMPERATURES EVEN MORE. THIS COOLING TREND WILL THROUGH THE REMAINDER OF THE WORK WEEK...BUT MODELS ARE HINTING AT ANOTHER RIDGE FOR THE WEEKEND. && .AVIATION... 281530Z...COAST/VALLEYS...VFR EXPECTED THROUGH THIS EVENING WITH SCT-BKN CLOUDS AOA 15000 FEET. PATCHY LOW CLOUDS OF 1000 FEET AND VIS 3-5SM ALONG THE COAST BETWEEN 11-15Z MONDAY. MOUNTAINS/DESERTS...SCATTERED THUNDERSTORMS ALONG MOUNTAIN RIDGES AND ADJACENT DESERTS BETWEEN 20Z-01Z. IN VICINITY OF THUNDERSTORMS EXPECT STRONG UPDRAFTS AND DOWNDRAFTS AND BASES AROUND 8000 FEET AND ISOLATED TOPS TO 40000 FEET. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...MM NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 28, 2:45 AM PDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 245 AM PDT SUN AUG 28 2011 CAZ042-043-048-050-055>058-060>062-290100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 245 AM PDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS. WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY. THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:30 PM PDT | Dust Storm Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 28, 11:29 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 7 hr |
| Aug 28, 1:39 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 81 min |
| Aug 28, 2:14 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 31 min |
| Aug 28, 3:01 PM PDT | Flash Flood Warning | SGX | San Bernardino | 89 min |
| Aug 28, 3:11 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Aug 28, 3:33 PM PDT | Flash Flood Warning | SGX | San Bernardino | 73 min |
| Aug 28, 3:47 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 66 min |
| Aug 28, 4:32 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 79 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.